North Dakota, 2024

Hail in North Dakota, May 2, 2024

May 2, 2024 · NWS BIS · 1 event in 1 county or zone

Showers and thunderstorms developed over North Dakota as a low pressure system moved through the state. One storm became severe near Hague in Emmons County, producing one-inch diameter hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Showers and thunderstorms developed over North Dakota as a low pressure system moved through the state. One storm became severe near Hague in Emmons County, producing one-inch diameter hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 2, 2:56 PM CST, 2 hours 4 minutes earlier. Its key messages:

  • Scattered showers and thunderstorms will continue across western and central North Dakota this afternoon.
  • Warming trend this weekend with windy conditions Sunday.
  • Chances for rain returns late Sunday night, becoming likely by Monday (60 to 80 percent). Monday may also bring a better chance for some thunderstorms. Low to medium rain chances (20 to 60 percent) continue into mid week.
Area forecast discussion, May 2, 2:56 PM CST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
356 PM CDT Thu May 2 2024

.KEY MESSAGES...

- Scattered showers and thunderstorms will continue across
  western and central North Dakota this afternoon.

- Warming trend this weekend with windy conditions Sunday.

- Chances for rain returns late Sunday night, becoming likely
  by Monday (60 to 80 percent). Monday may also bring a better
  chance for some thunderstorms. Low to medium rain chances (20
  to 60 percent) continue into mid week.

&&

.DISCUSSION...
Issued at 343 PM CDT Thu May 2 2024

Satellite observations show an upper level low located over the
northwest that will continue to push eastward this evening.
Wrap around showers will persist across the western and
northern half of the state. There is enough instability over the
west and south central for thunderstorms. Thunderstorms will
decrease later this evening as instability decreases. Overcast
skies have resulted in below normal temperatures in the lower
50s this afternoon.

The upper low will continue to push eastward Friday and cold
air advection on the backside of the low will mix stronger winds
down to the surface. In addition a surface pressure gradient
will lead to breezy winds across the state in the afternoon.
Temperatures will remain on the cooler side Friday as overcast
skies will linger for much of the day limiting warming.
Overnight lows could drop into the upper 20s across the
southwest as surface high pressure passes over Friday night.
Saturday temperatures will begin to trend upward to near normal
as surface high pressure clears out the clouds across region
and ridging begins to build out west over the Northern Rockies.
Sunday temperatures are forecast to climb into the 60 to 70s out
west as the upper level ridge pushes quickly through the
region. A strong surface pressure gradient will lead to windy
conditions across the western and south central North Dakota in
the afternoon. This short term warm up will be short lived as
another broad trough pushes across Western CONUS.

A strong upper level low pressure system will move up from the
Rocky Mountains Monday leading to widespread precipitation
across the Northern Plains. The NBM has 50 percent chance of 1
inch rain across the Northern half of the state. Thunderstorms
are possible as the system first moves into the region and there
is some instability around 500-1000 j/kg. CSU Machine Learning
Program has backed off on severe weather parameters due to the
ensembles having decreased instability, but there still is low
chance for severe weather Monday. In addition to rain, windy
conditions are expected Monday as a strong surface low with a
tight pressure gradient moves through the region. Wrap around
precipitation will continue through Wednesday leading to showers
and cooler conditions. Temperatures are forecast to sit in the
50s through the middle of the week. After this system there is a
ton of model uncertainty as ensembles want to wash the upper
low out over the plains while some solutions try to move it
eastward.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1223 PM CDT Thu May 2 2024

MVFR conditions will continue in areas with rain which is
eastern half of the state. While low clouds are forming out west
which will lead to showers this afternoon and maybe a few
thunderstorms. Winds are forecast to switch out of the
southwest this afternoon to northwest by early tomorrow
afternoon. Temporary visibility reductions and lower ceilings are
possible under showers this afternoon. Thunderstorms may cause
gusty erratic winds.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Johnson
AVIATION...Johnson
Hazardous weather outlook, May 2, 3:16 PM CST, 1 hour 44 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
416 PM CDT Thu May 2 2024

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-032130-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
416 PM CDT Thu May 2 2024 /316 PM MDT Thu May 2 2024/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Isolated thunderstorms are possible this afternoon and this
evening across western and central North Dakota. Severe weather is
not expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MEJ

In the hours before

Local storm report, May 2, 3:42 PM CST, 1 hour 18 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
442 PM CDT Thu May 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     Rain             7 S Crystal Springs     46.77N 99.48W
05/02/2024  M1.86 Inch       Kidder             ND   Mesonet

            Mesonet station JTNN8 ND ST GRASSLANDS
            JAMESTOWN 38WSW. 24 hour rain total.

&&
Local storm report, May 2, 3:43 PM CST, 1 hour 17 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
443 PM CDT Thu May 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     Rain             3 E Moffit              46.68N 100.24W
05/02/2024  M1.60 Inch       Burleigh           ND   Mesonet

            Mesonet station TS633 Long Lake NWR. 24 hour
            rainfall report.

&&
Local storm report, May 2, 3:44 PM CST, 1 hour 16 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
444 PM CDT Thu May 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     Rain             4 W Huff                46.63N 100.72W
05/02/2024  M1.29 Inch       Morton             ND   Mesonet

            Mesonet station EW9213 Huff Hills. 24 hour
            rainfall report.

&&
Local storm report, May 2, 3:49 PM CST, 1 hour 11 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
449 PM CDT Thu May 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     Rain             5 ENE Edmunds           47.27N 98.87W
05/02/2024  M1.12 Inch       Stutsman           ND   Mesonet

            Mesonet station AWWN8 21 NNW Jamestown
            (Arrowwood). 24 hour rainfall report.

&&

The radar

The Bismarck radar (KBIS), 103 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Emmons

When
May 2, 5:00 PM CST to 5:02 PM CST
Where
Emmons County, 1.44 mi E of Hague
Measured
1 in hail
Reported by
Public
Coordinates
46.030, -99.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2024Every state in 2024This day in weather historyWarnings in North Dakota, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1179894.